Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 4, NWS Midland/Odessa, TX

April 30, 2024Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 30, 2024, 5:56 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2024, 5:56 PM CDT (22:56 UTC)
Expired
Apr 30, 2024, 9:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 115 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

753 
WGUS54 KMAF 302256
FFWMAF
TXC371-010200-
/O.NEW.KMAF.FF.W.0004.240430T2256Z-240501T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
556 PM CDT Tue Apr 30 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Eastern Pecos County in southwestern Texas...

* Until 900 PM CDT.

* At 556 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 1.25 inches 
  in 1 hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Iraan and Iraan Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3092 10218 3100 10212 3099 10208 3100 10205
      3100 10203 3098 10201 3099 10198 3096 10195
      3096 10194 3095 10192 3093 10192 3092 10188
      3091 10187 3089 10189 3087 10186 3084 10185
      3083 10185 3081 10183 3081 10197

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.25 INCHES IN 1 HOUR

$$

James DeBerry
1 follow-up statement
504 
WGUS74 KMAF 302321
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
621 PM CDT Tue Apr 30 2024

TXC371-010200-
/O.CON.KMAF.FF.W.0004.000000T0000Z-240501T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
621 PM CDT Tue Apr 30 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING 
FOR EASTERN PECOS COUNTY...

At 621 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 2.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Iraan and Iraan Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3092 10218 3100 10212 3099 10208 3100 10205
      3100 10203 3098 10201 3099 10198 3096 10195
      3096 10194 3095 10192 3093 10192 3092 10188
      3091 10187 3089 10189 3087 10186 3084 10185
      3083 10185 3081 10183 3081 10197

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 2:45 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 30, 2:45 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Tue Apr 30 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 240 PM CDT Tue Apr 30 2024

For the rest of today and into tonight, there is little change to
the forecast. Current observations show the dryline has now
mixed(moved) east of Midland/Odessa where dewpoints to the west are
in the 30s and 40s and to the east are in the 60s. Isolated storms,
some becoming severe, look to develop this afternoon and move to the
east into tonight. Damaging winds and large hail remain the main
threats with this evening's activity.

The dryline migrates back to the west tonight with better moisture
return across eastern zones and ends up settling against the higher
terrain near Carlsbad in New Mexico southward towards the Davis
Mountain Foothills. Forecast soundings continue to show ample
instability on the order of 2000-3000J/kg of CAPE, steep lapse rates
(7-8C/km+), and some shear(20-30kts). The main threats with any
severe storms that afternoon/evening will be damaging winds and
large hail. A tornado or two will be possible as outflow from
neighboring cells could augment the low level environment. Hi-
resolution guidance continues to be in agreement on timing of CI
around 20-21z (3-4pm) Wednesday afternoon. Activity will move to the
east and out of the area around or just after 1-2z(8-9pm).

With the dryline moving back to the west tonight, lows end up in
the upper 50s to 60s for most as moisture and low clouds prevent
efficient cooling. Highs on Wednesday end up in the low to mid 90s
to the west of the dryline and in the upper 80s to the east.

-Stickney

&&

.LONG TERM...
(Thursday through Monday)
Issued at 240 PM CDT Tue Apr 30 2024

Thursday, West Texas and Southeast New Mexico will be under
southwest flow aloft. At the surface, a cold front will be moving
through the Texas Panhandle, and the dryline is forecast to extend
from north central Eddy County southeast to Fort Stockton, southwest
through the Big Bend.  Latest models stall the front just outside
the CWA which, given the timing, seems entirely reasonable w/diurnal
heating taken into account.  Instead, increasing westerlies will mix
the dryline east of the area by late afternoon, and downslope
warming will keep afternoon highs AOA Wednesday's--around 5-7F above
normal.  Thursday night, the front backdoors the northeast, helping
to retreat the dryline back west.

Friday through Sunday, a cool spell sets in under continued
southwest flow aloft, with highs each day ranging from near normal
to 2-3F above.  By 12Z Saturday, full moisture recovery is forecast,
w/the dryline backed up to the western CWA border.  A shortwave is
forecast to arrive Saturday afternoon, initiating convection
along/east of the dryline and offering perhaps the bast chances of
precipitation this forecast.  Long-range models depict mid-lvl lapse
rates and deep-layer shear sufficient to pose a severe weather
threat, but this will all change between now and then.  A secondary
cold front backdoors the northeast Saturday night, maintaining
convective chances eastern zones through Sunday.

Monday and Tuesday remain wildcards, as long-range models are in
quite the disagreement handling the next upper trough.  By 00Z
Tuesday, the GFS ejects it from the PacNW into Canada, and is much
cooler, whereas the ECMWF/CMC aim for the Central Plains, and are
considerably warmer.  DESI cluster analysis suggests the GFS is the
outlier, and prefers the warmer ECMWF solution.  That said,
temperatures Monday/Tuesday should be ~ 7-9F above normal, and grids
after Sunday afternoon should remain dry.

&&

.AVIATION...
(18Z TAFS)
Issued at 1216 PM CDT Tue Apr 30 2024

VFR remains through the TAF period with the exception of MAF where
MVFR CIGs are likely to return tomorrow morning. Winds southerly to
southwesterly with occasional gusts. FST may also see low clouds,
but for now not including with issuance. Shower and storm
development expected after 20-21z with FST/MAF and points east
seeing the best potential for impacts. Confidence on storm location
is low, thus not mentioned in TAFs.

&&

.FIRE WEATHER...
Issued at 240 PM CDT Tue Apr 30 2024

Critical relative humidity is forecast every day this forecast to
the west of the dryline.  The main factor dictating critical fire
weather conditions will be 20-ft winds.

Wednesday, critical RH is forecast to the west of a KHOB-KINK-KE38-
Rio Grande Village line.  However, the only place increased 20-ft
winds will be coincident with this critical RH will be the
Guadalupes/Sacramento Foothills and adjacent plains.  thus, we'll
upgrade the watch to a warning.

Thursday, critical 20-ft winds look to be a little more widespread
as westerlies increase, mixing the dryline farther east, as well as
single-digit RH.  Attm, the stronger 20-ft winds look to buzz the
higher elevations only, so delineating critical fire weather areas
is a little trickier, and we'll leave this to later shifts to decide.

A cold front Thursday will offer a respite from critical fire
weather through the weekend, as cooler temperatures/higher RH are
expected.  Monday/Tuesday, West Texas and Southeast New Mexico could
be back in the fryin' pan as highs soar back to above-normal and
critical RH returns, along with increased 20-ft winds.  However,
much of this will depend on how much rainfall, and where, betides
over the weekend. Stay tuned...

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               66  89  64  92 /  10  40  30   0
Carlsbad                 55  94  58  89 /   0   0   0   0
Dryden                   69  88  66  96 /  10  30  10   0
Fort Stockton            64  92  61  93 /  10  40  10   0
Guadalupe Pass           58  84  58  80 /   0   0   0   0
Hobbs                    57  91  56  88 /   0  10  10   0
Marfa                    51  87  51  84 /   0  10   0   0
Midland Intl Airport     65  89  64  92 /  10  30  20   0
Odessa                   66  90  64  92 /  10  30  20   0
Wink                     62  95  61  94 /   0  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 2 PM CDT /1 PM MDT/ to 11 PM CDT /10 PM
     MDT/ Wednesday for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

NM...Red Flag Warning from 1 PM to 10 PM MDT Wednesday for Chaves
     Plains-Eddy Plains-Sacramento Foothills and Guadalupe
     Mountains.

&&

SHORT TERM...93
LONG TERM....44
AVIATION...93
Hazardous weather outlook, Apr 30, 2:15 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Tue Apr 30 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 PM CDT Tue Apr 30 2024 /115 PM MDT Tue Apr 30 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low risk of severe thunderstorms through this evening,
mainly over the Western Low Rolling Plains, eastern Permian Basin,
and lower Trans Pecos. Any severe storms that do develop will be
accompanied by large hail and/or damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Red Flag Warning is in effect Wednesday afternoon and evening for
the Guadalupe Mountains and Sacramento Foothills, as well as the Eddy
and Chavez County Plains.

There is a medium risk of severe thunderstorms Wednesday afternoon
and evening, mainly over the Western Low Rolling Plains, central and
eastern Permian Basin, and Stockton Plateau. Any severe storms that
do develop will be accompanied by large hail and/or damaging winds.

Elevated to critical fire weather is possible Thursday, Monday, and
Tuesday across the western higher terrain and parts of Southeast New
Mexico.

High winds are possible Monday, mainly in the Guadalupe and Delaware
Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Apr 30, 3:03 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
303 PM CDT Tue Apr 30 2024

TXZ068-069-075-302045-
Pecos TX-Crane TX-Upton TX-
303 PM CDT Tue Apr 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PECOS...
SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES THROUGH 345 PM
CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of McCamey, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
McCamey, Girvin, and Upton County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3096 10205 3090 10250 3118 10254 3126 10226
      3108 10214 3108 10237 3107 10233 3103 10229
      3104 10225 3103 10221 3100 10219 3101 10218
      3100 10214 3099 10207
TIME...MOT...LOC 2002Z 253DEG 12KT 3101 10245

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

88
Local storm report, Apr 30, 4:31 PM CDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
431 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             8 NNE Bakersfield       30.99N 102.24W
04/30/2024  M2.50 Inch       Pecos              TX   Emergency Mngr

            Reports broken windshields and ground
            covered with hail.

&&

cas

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:18 AM CDTFire Weather WatchMAFCulberson11 hr
Apr 30, 1:45 PM CDTRed Flag WarningMAFCulberson33 hr
Apr 30, 3:03 PM CDTSpecial Weather StatementMAFUpton42 min
Apr 30, 3:33 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton42 min
Apr 30, 4:13 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos, Upton62 min
Apr 30, 4:29 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton31 min
Apr 30, 4:39 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Upton66 min
Apr 30, 4:59 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos, Upton61 min
Apr 30, 5:11 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos, Terrell64 min
Apr 30, 5:33 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard57 min
Apr 30, 6:09 PM CDTSevere Thunderstorm WarningMAFTerrell36 min
Apr 30, 6:10 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry61 min
Apr 30, 6:11 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos, Terrell49 min
Apr 30, 6:53 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos, Terrell37 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.